I Rang The Bell

  • 9 replies
  • 38 subscribers
  • 362 views

I rang the bell on my last day of treatment yesterday! 

Feeling very sore and swollen. My skin broke down over the last few days (anus area and perinaeum) so would love your top tips on how to manage this and support healing.

I’ve been told that the next 2 weeks will be the worst but at least there is an end in sight.

  • well done you got through it  now time for recovery.    Keep up the pain meds if needed  and salt baths multiple times a day if  needed.  I tried to air dry when I could  ( had to make sure everyone was out the house  or it was not a pretty sight for them) get a small fan  to waft on your parts. 

  • I used Flamazin cream on the burns it took 3 weeks but relieved the pain hope this works for you good luck it's very painful but doesn't last for ever also I sat on a cushion and weed in a sitz bath 

  • Did you put anything in the sits bath or just warm water?

  • 1 tbl spoon salt to prevent infections

  • Well done Clap I hope that your recovery goes smoothly, it will take time to heal. Time for self care now Blush, sending positive vibes your way, I m on my last week of chemo and radiotherapy like you I am sore below and taking pain meds which help but glad I’m coming to the end now. Take care x

  • Georgie6775

    No more visits to the hospital, isn't it such a relief?  Not that the actual radiotherapy was painful in any way but I was on a high that I had no more daily trips.  Well done, now you need to use the next few weeks to recuperate and recover.  They are right in that the treatment carries on working and peaks about two weeks afterwards, but then (for most people) recovery is pretty rapid.

    My skin was quite badly affected and the doctor prescribed Flaminal Forte gel and opioid-based painkillers.  The gel really worked well, but the painkillers gave me chronic constipation and I stopped after three weeks.  So, if you do need strong painkillers, now is not the time to be a hero, please take them!  But, take a stool softener (not a laxitive) alongside.  When everything is so sore externally and internally constipation is the last thing you need.

    You have already had some good advice, in particular using a Sitzbath.  I even used it for bowl movements, going was much less painful underwater and the bath is easily emptied and disinfected. 

    You will still have to visit the hospital whilst they check up on you so please keep them informed about exactly how you are, they are normally really responsive and can prescribe a variety of things to help.

    You are right, the end is in sight!

    Irene xx 

  • Congratulations, Georgie!

    And I'm envious! No one at my cancer center said a word on my last day, and I walked to the bell and rang it all by myself.

    But nothing beats the elation of finishing treatment!

    Yes, the next couple of weeks will be rough, but you won't have to go in for treatment so that's a big reward right there.

    Sit in an Epsom salts bath or a cool Sitz as often as you need to. 

    Stay on top of your pain meds! This is not the time to tough it out.

    I found that my nether skin needed air. When I could manage it, I'd lay a towel on the couch or lounge chair, wear a sarong that I could just fling back (or up) and let it all wave in the breeze. 

    I did this outside too, when I was up for it. Our place is pretty private, at least when the trees are grown in, so I could get away with it.

    Drink as much water as you can stand, and tea, and stool softeners. Don't let yourself get bound up!

    Walk when you can, but rest rest rest. Your body is still in shock from what it's undergone. Treat it gently and with lots of love.

    On to better days!

    Hugs

    Suz

  • Well done you can now concentrate on healing and it’s such a relief that you don’t have the daily trek to and from hospital. If you need pain relief then ensure you take this regularly to get in your system to help keep you comfortable. I was on paracetamol and ibuprofen alternating every two hours and also needed morphine. If you take opioids then ensure you take stool softeners and not laxatives if you become constipated. Sit in the sitz bath and do your business if needed as it helps relax all the inflamed skin and then you can clean  the sitz bath quite easily and soak in it and some throw in a bit of salt. Salt irritated my skin but for some it’s a godsend. My husband fitted a bidet spray with an extra large hose on the shower hose which really helps too. The next few weeks can be tough but you are still young and may get through it much better. Drink plenty of fluids to keep your wee nice and clear to help with the stinging. I spent my early post treatment in loose harem trousers and on the sofa catching up with movies on Netflix or reading without an ounce of guilt! Take some lovely warm baths and easily digestible food.

    Julie

  • Amazing news  , congratulations Raised hands

    My side effects peaked on day 11 after my last treatment, I spent those 11 days either laying on the bed, on the sofa or in an Epsom Salt bath (twice daily), I was also given Flamazine cream & I used a simple aqueous cream (Aquamax) too. I couldn’t take any opiate based pain meds so alternated paracetamol & ibuprofen 2 hourly throughout my recovery. I found once my side effects had peaked my skin healed a lot quicker than I expected, my skin was hot & sore & broken in one or two areas but I was quite surprised how quickly things improved. I think it’s already been mentioned but stay well hydrated & stool softeners are your friend right now!! The fatigue, if you’ve suffered from it during your treatment, can take a little longer to subside but you’ll find you can do a little more day on day just make sure you take plenty of time to rest though as all of yours body’s energy will be going into healing now. 

    Sending lots of healing thoughts your way in your recovery.

    Nicola